372
CASE FILES: BIOCHEMISTRY
C O M P R E H E N SIO N Q U E ST IO N S
[40.1] A patient admitted to the emergency room with nausea and vomiting
showed low serum potassium, elevated blood enzymes, and acetamin-
ophen blood level above 200 pg/mL. The patient was diagnosed with
acetaminophen overdose. Acetaminophen is a widely used analgesic.
What is the most probable explanation of how a high dose of aceta-
minophen might have led to a toxic condition?
A. Acetaminophen itself is toxic.
B. Acetaminophen is metabolized to a potential toxic product.
C. Acetaminophen is metabolized to a potential toxic product that is
fully conjugated.
D. Acetaminophen is metabolized to a potential toxic product that is
partially conjugated.
E. None of the above.
[40.2] In acetaminophen toxicity, which of the following compounds is a
potential toxic intermediate?
A. Acetaminophen glucuronide
B. Acetaminophen sulfate
C. N-Acetyl benzoquinoneimine
D. Acetaminophen glutathionate
E. N-Acetyl-p-aminophenol
[40.3] Glutathione is a critical tripeptide involved in conjugation reactions
and in reactions that protect cells from reactive oxygen species. Which
of the following components compose glutathione?
A. Glutamic acid, alanine, methionine
B. Glutamine, alanine, cysteine
C. Glutamate, glycine, cysteine
D. Alanine, glycine, cysteine
E. Methionine, glycine, cysteine
A nsw ers
[40.1]
D. Acetaminophen is not itself toxic, but its intermediate metabolite
N-acetyl benzoquinoneimine can be toxic unless it is adequately con-
jugated. In the case presented, a high dose of acetaminophen over-
whelmed the conjugative processes, allowing the toxic intermediate
to interact with body components and thus causing the nausea, vom-
iting, and elevated blood enzymes observed.
previous page 386 Case Files   Biochemistry read online next page 388 Case Files   Biochemistry read online Home Toggle text on/off